The Physician's Desk Reference lists inflammatory bowel disease (IBD) as a possible adverse event associated with the use of isotretinoin, a popular acne prescription medication. Our aim was to perform a systematic examination of reports of IBD associated with isotretinoin use.
All reports filed with the Food and Drug Administration (FDA) via the MedWatch system were requested and reviewed. Strength of causality was determined using the Naranjo adverse drug reaction (ADR) probability scale.
All of the adverse reports filed with the FDA between 1997 and 2002 were accessed and reviewed. Eighty-five cases of IBD associated with isotretinoin use were reported. According to the Naranjo ADR probability scale, 4 cases (5%) scored in the “highly probable” range for isotretinoin as the cause of IBD, 58 cases (68%) were “probable,” 23 cases (27%) were “possible,” and no cases were “doubtful.”
In a subgroup of patients, isotretinoin might serve as a trigger for IBD.